Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Des Moines, IA

May 21, 2004Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 3:06 PM CDT for Butler County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 3:06 PM CDT (20:06 UTC)
Expired
May 21, 2004, 3:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Butler County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 10:25 AM CDTSevere Thunderstorm WatchSPC6 hr
May 21, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KDMX 212006
SVRDMX
IAC023-212045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 345 PM CDT

* AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM DUMONT TO 10 MILES EAST OF
  PARKERSBURG...OR FROM 33 MILES SOUTH OF MASON CITY TO 13 MILES WEST
  OF WATERLOO...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR BRISTOW AROUND 315 PM...
  NEAR ALLISON AROUND 320 PM AND
  NEAR SHELL ROCK AROUND 325 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4257 9302 4256 9258 4287 9257 4291 9298

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:15 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, May 21, 5:15 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT FRI MAY 21 2004

.DISCUSSION...
FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL
THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA
AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH
INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK
THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE
WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL
PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF
SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON
AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY
HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO
UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC
OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER
FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO
EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY
WITH ANOTHER FRONT THROUGH THE REGION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, May 21, 6:49 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO
EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES
THROUGH MONDAY NIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE
NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND
SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

KINNEY

In the hours before

Local storm report, May 21, 2:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             SE POPEJOY              42.59N 93.43W
05/21/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

KULA
Local storm report, May 21, 2:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TORNADO          3 N GRUNDY CENTER       42.41N 92.77W
05/21/2004                   GRUNDY             IA   LAW ENFORCEMENT

            TORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL
            REPORT.

&&

KULA
Local storm report, May 21, 2:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TORNADO          4 NE GRUNDY CENTER      42.40N 92.72W
05/21/2004                   GRUNDY             IA   LAW ENFORCEMENT

            STATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES.

&&

KULA
Local storm report, May 21, 2:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TORNADO          7 SW DIKE               42.39N 92.73W
05/21/2004                   GRUNDY             IA   TRAINED SPOTTER

            MOVING NORTHEAST TOWARD DIKE.

&&

REESE
Local storm report, May 21, 2:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ALDEN                   42.51N 93.38W
05/21/2004  1.00 INCH        HARDIN             IA   TRAINED SPOTTER

&&

REESE
Local storm report, May 21, 3:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 NW DIKE               42.48N 92.66W
05/21/2004  1.75 INCH        GRUNDY             IA   LAW ENFORCEMENT

&&

REESE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:18 AM CDTSevere Thunderstorm WarningDMXCrawford42 min
May 21, 2:37 AM CDTSevere Thunderstorm WarningDMXSac53 min
May 21, 4:32 AM CDTSevere Thunderstorm WarningDMXFranklin28 min
May 21, 5:23 AM CDTSevere Thunderstorm WarningDMXBremer37 min
May 21, 10:59 AM CDTSevere Thunderstorm WarningDMXPalo Alto61 min
May 21, 11:08 AM CDTSevere Thunderstorm WarningDMXHancock67 min
May 21, 11:40 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth50 min
May 21, 12:20 PM CDTSevere Thunderstorm WarningDMXButler40 min
May 21, 12:29 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth16 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
May 21, 1:17 PM CDTSevere Thunderstorm WarningDMXWebster58 min
May 21, 1:25 PM CDTSevere Thunderstorm WarningDMXCalhoun35 min
May 21, 1:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
May 21, 1:55 PM CDTSevere Thunderstorm WarningDMXGrundy35 min
May 21, 2:02 PM CDTTornado WarningDMXGrundy43 min
May 21, 2:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright25 min
May 21, 2:06 PM CDTTornado WarningDMXHamilton39 min
May 21, 2:20 PM CDTSevere Thunderstorm WarningDMXHardin55 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 21, 2:39 PM CDTTornado WarningDMXHardin51 min
May 21, 2:43 PM CDTTornado WarningDMXBlack Hawk57 min
May 21, 2:45 PM CDTTornado WarningDMXGrundy45 min
May 21, 3:07 PM CDTSevere Thunderstorm WarningDMXTama23 min
May 21, 3:27 PM CDTTornado WarningDMXGrundy48 min
May 21, 3:35 PM CDTTornado WarningDMXBlack Hawk40 min
May 21, 3:38 PM CDTFlash Flood WarningDMXBlack Hawk, Palo Alto, Pocahontas119 days
May 21, 3:44 PM CDTTornado WarningDMXMarshall, Tama31 min
May 21, 4:16 PM CDTTornado WarningDMXTama29 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningDMXWright44 min
May 21, 5:27 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas, Taylor120 days
May 21, 5:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock48 min
May 21, 5:30 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
May 21, 5:47 PM CDTSevere Thunderstorm WarningDMXFranklin43 min
May 21, 5:52 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin53 min
May 21, 5:54 PM CDTTornado WarningDMXPalo Alto, Pocahontas51 min
May 21, 6:09 PM CDTFlash Flood WarningDMXAdams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more120 days
May 21, 6:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo45 min
May 21, 6:15 PM CDTTornado WarningDMXHumboldt, Kossuth45 min
May 21, 6:22 PM CDTSevere Thunderstorm WarningDMXButler53 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningDMXPocahontas24 min
May 21, 6:41 PM CDTTornado WarningDMXHumboldt34 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXBremer36 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXWright51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.